The CHA Medication Safety Committee reminds all health care
providers about the Institute for Safe Medication Practices’
(ISMP) warning regarding the consequences of accidental
application of “glacial” acetic acid (≥ 99.5 percent) to skin or
mucous membranes. Because inadvertent application of the
corrosive chemical can lead to serious and permanent damage, the
ISMP urges health care providers to take immediate steps to
ensure only diluted forms are used in patient care. The complete
warning and seven immediate recommendations to prevent serious
error are available at www.ismp.org/nan/files/20130121.pdf.
Anticoagulation is a high risk therapy involving complex dosing
and stringent monitoring as well as ensuring patient adherence
with outpatient therapy.Citing a number of high profile errors,
the Joint Commission (TJC) issued a Sentinel Event alert in
September 2008 alerting clinicians to the risks related to these
potentially life-saving drugs.They also introduced a National
Patient Safety Goal requiring organizations to implement
processes for reducing the likelihood of patient harm associated
with the use of anticoagulation therapy.
Despite warnings from the Food and Drug Administration,
manufacturers and various patient safety agencies, fentaNYL
transdermal patches continue to be prescribed inappropriately to
treat patients with acute pain who are not opioid tolerant.
CDPH has issued several Immediate Jeopardy administrative
penalties for inappropriate use of fentaNYL transdermal patches.